We'll now start our next case.
We have a 45-year-old man, seen in the ED for
3 episodes of melena in the last 2 days.
He has not had any
He has no history of bleeding disorders,
alcoholism, chronic liver disease or cancer.
His medical conditions include
hypertension and prediabetes.
This is his first
episode of melena.
He takes high dose aspirin
for chronic knee pain.
His vitals are notable
for a heart rate of 110,
blood pressure is 125/62 while
supine and 99/55 while standing.
His abdominal exam is unremarkable
and rectal exam identifies melena.
Lab studies show a hemoglobin
of 10 but are otherwise normal.
So what is the best next
step in management?
Let's go through some
key items in this case.
So he has melena,
he has no significant past medical history
that would place him at risk for developing melena.
He does, however, have high dose aspirin use
which is a risk factor for GI bleeding.
And on his exam, this is
notable for resting tachycardia,
and he has orthostatic hypotension as you note
the blood pressure change from supine to standin.
This indicates that he already has
moderate intravascular volume loss.
So before we answer the question,
let's go through a differential for him.
So as we mentioned in
our approach to GI bleeds,
there's a very broad
differential for upper GI bleeds.
In this case, if we think
through his risk factors,
we know that he has a history of chronic NSAID use
which puts him at risk for gastric or duodenal ulcers.
Also, he's at risk for erosive
esophagitis, gastritis or duodenitis
Although this is rare, he could
have an arteriovenous malformation
so this should always
be on your differential.
And although he's fairly young, you should
always put malignancy on your differential
and make sure that you
have ruled it out.
The other causes listed here
including esophageal gastric varices
or portal hypertensive gastropathy
are less likely in him
because he does not have
a history of cirrhosis.
In addition, a Mallory-Weiss tear is
also pretty unlikely in this case
because it does not describe a history of
frequent vomiting prior to his bleeding episode.
So, if we return to our case, we know
that he is a 45 year old man,with melena,
no particular significant past medical history
but he does have high dose NSAID use.
So the best next step in management includes
recognizing that he has moderate hypovolemia
so the first step, as always, is to fluid
resuscitate and then consult GI for endoscopy.
Our case now continues.
The patient is fluid resuscitated, he
has no further episodes of melena.
He undergoes an upper endoscopy which
does not visualize a source of bleeding.
He then undergoes a video capsule endoscopy
followed by push enteroscopy as so shown here.
So first, this is a video capsule endoscopy,
so the patient swallow a small capsule
that then allows us to
visualize the small bowel.
Here, you see a small amount
of bleeding in the jejunum.
The next step after doing a video
capsule is to do push enteroscopy
which is a method by which we
can then visualize the small bowel
which is otherwise very difficult to access.
So here you see an image
from his push enteroscopy
that shows a small area of
angiodysplasia in the jejunum
which probably corresponds to the area
that was bleeding on the video capsule.
And the next step, he then
undergoes argon plasma coagulation
which is a method of
hemostasis to stop the bleeding.
And after this vessel is coagulated, he
then has resolution of his bleeding.
So let's talk a bit about angiodysplasia
or arteriovenous malformations.
While they are rare, they can
cause up to 47% of GI bleeds
and they're caused by
a vascular abnormality.
So, as you can see here on the right,
normally a capillary bed is made by
an arterial and a venule coming together,
that's, on top, you can see
a normal blood vessel.
On the bottom on the other hand, these
blood vessels may form abnormally
and cause an abnormal
connection which is an AVM.
So patients with AVMs may have
either overt or occult GI bleeding
and usually their bleeding is unmasked by
things like aspirin, NSAIDs or anticoagulants.
The diagnosis as with all GI
bleeds is done by endoscopy.
And with endoscopy,
you can also treat.
So we have various hemostasis interventions
to stop the vessel from bleeding
including injecting epinephrine,
or placing a clip on the bleeding
vessel to stop it from bleeding.
You might encounter the
term "Dieulafoy's lesion".
A Dieulafoy's lesion is just
a particular type of AVM.
It refers to a dilated abnormal vessel that erodes
into the epithelium without causing an ulcer.
It is usually referred to in the proximal stomach
but can really be found anywhere in the GI tract.